Annals of Combinatorics

, Volume 21, Issue 1, pp 1–24 | Cite as

Completely Effective Error Bounds for Stirling Numbers of the First and Second Kinds via Poisson Approximation

  • Richard Arratia
  • Stephen DeSalvoEmail author


We provide completely effective error estimates for Stirling numbers of the first and second kinds, denoted by s(n, m) and S(n, m), respectively. These bounds are useful for values of \({m\geq n-O(\sqrt{n})}\). An application of our Theorem 3.2 yields, for example,
$$\begin{array}{ll}{s({10^{12}}, {10^{12}}-2 \times{10^6})/{10^{35664464}} \in [1.87669, 1.876982],}\\{S({10^{12}}, {10^{12}}-2 \times{10^6})/{10^{35664463}} \in [1.30121, 1.306975]}.\end{array}$$
The bounds are obtained via Chen-Stein Poisson approximation, using an interpretation of Stirling numbers as the number of ways of placing non-attacking rooks on a chess board. As a corollary to Theorem 3.2, summarized in Proposition 2.4, we obtain two simple and explicit asymptotic formulas, one for each of s(n, m) and S(n, m), for the parametrization \({m = n-t {n^a}, 0 \leq a \leq \frac{1}{2}}\). These asymptotic formulas agree with the ones originally observed by Moser and Wyman in the range \({0 < a < \frac{1}{2}}\), and they connect with a recent asymptotic expansion by Louchard for \({\frac{1}{2} < a < 1}\), hence filling the gap at \({a = \frac{1}{2}}\). We also provide a generalization applicable to rook and file numbers.


Stirling numbers of the first kind Stirling numbers of the second kind Poisson approximation Stein’s method asymptotic enumeration of combinatorial sequences completely effective error estimates rook numbers file numbers 

Mathematics Subject Classification

05A16 60C05 11B73 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chelluri R., Richmond L., Temme N.: Asymptotic estimates for generalized Stirling numbers. Analysis (Munich) 20(1), 1–13 (2000)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Flajolet P., Prodinger H.: On Stirling numbers for complex arguments and Hankel contours. SIAM J. Discrete Math. 12(2), 155–159 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Garsia A.M., Remmel J.B.: Q-counting rook configurations and a formula of Frobenius. J. Combin. Theory Ser. A 41(2), 246–275 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Good I.J.: Saddle-point methods for the multinomial distribution. Ann. Math. Statistics 28, 861–881 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Good I.J.: An asymptotic formula for the differences of the powers at zero. Ann. Math. Statistics 32, 249–256 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Grimmett G.R., Stirzaker D.R.: Probability and Random Processes. Third edition. Oxford University Press, New York (2001)zbMATHGoogle Scholar
  7. 7.
    Hsu L.C.: Note on an asymptotic expansion of the nth difference of zero. Ann. Math. Statistics 19, 273–277 (1948)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hwang H.-K.: Asymptotic expansions for the Stirling numbers of the first kind. J. Combin. Theory Ser. A 71(2), 343–351 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Jordan, C.: Cours d’analyse de l’École polytechnique. Tome I. Les Grands Classiques Gauthier-Villars. [Gauthier-VillarsGreat Classics]. Éditions Jacques Gabay, Sceaux, 1991. Calcul différentiel. [Differential calculus], Reprint of the third (1909) editionGoogle Scholar
  10. 10.
    Kaplansky I., Riordan J.: The problem of the rooks and its applications. Duke Math. J. 13, 259–268 (1946)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Louchard G.: Asymptotics of the Stirling numbers of the first kind revisited: a saddle point approach. Discrete Math. Theor. Comput. Sci. 12(2), 167–184 (2010)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Louchard G.: Asymptotics of the Stirling numbers of the second kind revisited. Appl. Anal. Discrete Math. 7(2), 193–210 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Moser L., Wyman M.: Stirling numbers of the second kind. Duke Math. J. 25, 29–43 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Moser L., Wyman M.: Asymptotic development of the Stirling numbers of the first kind. J. London Math. Soc. 33, 133–146 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Remmel, J.B., Wachs, M.L.: Rook theory, generalized Stirling numbers and (p, q)-analogues. Electron. J. Combin. 11(1), #R84 (2004)Google Scholar
  16. 16.
    Sachkov, V.N.: Probabilistic Methods in Combinatorial Analysis. Encyclopedia of Mathematics and its Applications, Vol. 56. Translated from the Russian, Revised by the author. Cambridge University Press, Cambridge (1997)Google Scholar
  17. 17.
    Salvy B., Shackell J.: Symbolic asymptotics: multiseries of inverse functions. J. Symbolic Comput. 27(6), 543–563 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Stanley, R.P.: Enumerative Combinatorics. Volume 1. Second edition. Cambridge Studies in Advanced Mathematics, vol. 49. Cambridge University Press, Cambridge (2012)Google Scholar
  19. 19.
    Wilf H.S.: The asymptotic behavior of the Stirling numbers of the first kind. J. Combin. Theory Ser. A 64(2), 344–349 (1993)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Department of MathematicsUniversity of California Los AngelesLos AngelesUSA

Personalised recommendations